Wyoming, 2008

Hail in Wyoming, July 17, 2008

July 17, 2008 · NWS RIW · 1 event in 1 county or zone

A lone thunderstorm produced large hail as it intensified moving east from the Bighorn Mountains onto the plains.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A lone thunderstorm produced large hail as it intensified moving east from the Bighorn Mountains onto the plains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Jul 17, 3:16 PM MST, 1 hour 54 minutes earlier.

Area forecast discussion, Jul 17, 3:16 PM MST, 1 hour 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
416 PM MDT THU JUL 17 2008

SHORT TERM...TONIGHT THROUGH SUNDAY
LAST NIGHTS BACK DOOR COLD FRONT HAS USHERED IN MUCH HIGHER DEW
POINTS INTO AREAS EAST OF THE CONTINENTAL DIVIDE. A MID LEVEL
TROUGH TRACKING EAST ACROSS WYOMING IS BISECTING THIS LOW LEVEL
MOISTURE FIELD AND AS A RESULT IS KICKING OFF GARDEN VARIETY
SCATTERED THUNDERSTORMS ACROSS THE ABSAROKA MOUNTAINS. OTHER STORM
CELLS OVER THE IDAHO MONTANA BORDER ARE POISED FOR YELLOWSTONE
PARK WHICH APPEAR TO BE MORE DIRECTLY ASSOCIATED WITH THE TROUGH
WITH THE HELP OF THE LEFT FRONT QUAD OF THE 85 KNOT JET. OTHER
CELLS ARE ROLLING OFF THE UINTA MOUNTAINS INTO SWEETWATER COUNTY
WHICH IS CAUSING THE WINDS TO BLOW OUT OF THE WEST AT 30 KNOTS AT
RKS. THE THUNDERSTORMS THAT WERE EXPECTED TO DEVELOP ON THE EAST
SIDE OF THE WIND RIVER MOUNTAINS NEVER CAME TO FRUITION TODAY AS
MOIST LOW LEVEL UPSLOPE FLOW RODE UP AGAINST THOSE MOUNTAINS. A
HEALTHY INFLUX OF LOW LEVEL MOISTURE IS PROGGED TO MOVE IN FROM
THE SOUTHEAST THIS EVENING...RESULTING FROM SFC HIGH PRESSURE IN
THE NORTHERN PLAINS AND SFC LOW PRESSURE OVER THE GREAT BASIN...
WHICH WILL FEED THE CONVECTION OVER JOHNSON COUNTY LATER THIS
EVENING. PWATS IN JOHNSON CO ARE EXPECTED TO BE 1.25 INCHES THIS
EVENING. ON FRIDAY A STRONG DRY LINE PUNCHING IN FROM THE
SOUTHWEST WILL INITIATE A STOUT AREA OF THUNDERSTORMS...MAINLY
ACROSS NORTHERN AND EASTERN WYOMING WITH THE STRONGEST ACTIVITY
EXPECTED TO BE ACROSS JOHNSON COUNTY ONCE AGAIN WHERE CAPES ARE
EXPECTED TO BE 1800J/KG ALONG WITH -7 LIFTED INDICES. A JET
COUPLET WILL ENHANCE LIFT. A SURFACE LOW WILL DEVELOP NEAR CPR
ALONG WITH 6MB 3 HOURLY PRESSURE RISES BEHIND THE LOW. AS A RESULT
HAVE INCREASED WEST SOUTHWEST WINDS OVER THE SOUTHERN WIND
CORRIDOR FRIDAY ALONG WITH INCREASED NW THEN NORTH WINDS OVER THE
WIND RIVER BASIN FRIDAY AFTERNOON. DRIER AIR MOVING IN FROM THE
SOUTHWEST WILL DECREASE POPS WEST OF THE DIVIDE. THESE CELLS
SHOULD LINGER INTO SATURDAY AS IT WILL TAKE UNTIL 18Z SATURDAY FOR
THE TRAILING TROUGH AXIS ATTACHED TO THE CLOSED LOW OVER THE
MONTANA CANADIAN BORDER TO TRACK THROUGH. STRONG HIGH PRESSURE
WILL ESTABLISH ITSELF OVER THE AREA SUNDAY WHICH WILL SET US UP
FOR POTENTIALLY THE HOTTEST DAY OF THE YEAR IN MANY AREAS SUNDAY
WITH HIGH TEMPS IN THE LOW TO MID 90S ACROSS AREAS EAST OF THE
DIVIDE AS 700MB TEMPS REACH 20C.

LONG TERM...SUNDAY NIGHT THROUGH WEDNESDAY
A STRONG RIDGE OF HIGH PRESSURE IS EXPECTED OVER THE REGION ON
SUNDAY WITH DRY AND HOT CONDITIONS EXPECTED. MEDIUM RANGE MODELS
ARE HAVING A HARD TIME DEALING WITH THE TIMING AND STRENGTH OF A
SHORTWAVE EARLY NEXT WEEK CURRENTLY NEAR 150W/35N...AND THE
POSSIBILITY OF SOME MONSOONAL MOISTURE PUSHING INTO THE AREA. THE
ECMWF IS MORE AMPLIFIED AND SLOWER WITH THIS SYSTEM...AFFECTING
THE FORECAST AREA ON TUESDAY...WHILE THE GFS IS WEAKER...DRIER AND
SHIFTS THE FEATURE TO THE NORTH OF THE AREA ON MONDAY. THE ECMWF
IS MORE AGGRESSIVE IN BRINGING THE MONSOONAL MOISTURE INTO THE
AREA THAN THE GFS. HAVE DROPPED MENTION OF CONVECTION FOR SUNDAY
AND MONDAY...BUT HAVE LEFT IN ISOLATED CONVECTION TUESDAY THROUGH
THURSDAY...AS THE GFS ALSO SHOWS SIGNS OF INCREASING
MOISTURE...AND BETTER HIGH LEVEL TOTAL TOTALS BY WEDNESDAY AND
THURSDAY. SUNDAY AND MONDAY SHOULD BE THE WARMEST DAYS IN THE
EXTENDED DUE TO A STRONG THERMAL RIDGE WITH 700 MB TEMPERATURES
POSSIBLY REACHING 20 DEGREES CELSIUS. SLIGHTLY COOLER TEMPERATURES
ARE EXPECTED TUESDAY THROUGH THURSDAY...BUT STILL SLIGHTLY ABOVE
AVERAGE.

AVIATION...
ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ARE
EXPECTED AGAIN TODAY...PRIMARILY EAST OF THE CONTINENTAL
DIVIDE...WITH MORE NUMEROUS STORMS EXPECTED AROUND YELLOWSTONE
NATIONAL PARK...THE BIGHORN MOUNTAINS...FROM KBYG TO KCPR.  THE MAIN
THREATS TODAY ARE BRIEF RAINFALL...SMALL HAIL...AND WIND GUSTS OVER
40 MPH CAUSING LOW LEVEL WIND SHEAR.  DRY BREEZY CONDITIONS ARE
EXPECTED IN SOUTHWEST WYOMING.  VFR CONDITIONS DOMINATE WITH MVFR
AND IFR POSSIBLE IN THE VICINITY OF THE THUNDERSTORMS.  FRIDAY LOOKS
TO BE ACTIVE AGAIN...WITH SOME STRONGER STORMS EXPECTED IN THE
NORTHEAST PART OF THE STATE...AND STRONGER WINDS IN THE SOUTHWEST.

FIRE WEATHER...
INCREASED RELATIVE HUMIDITY HAS ESTABLISHED ITSELF OVER THE AREA EAST OF THE
CONTINENTAL DIVIDE BEHIND LAST NIGHTS BACK DOOR COLD FRONT. WITH THIS MOISTURE
IN PLACE INTERACTING WITH A MID LEVEL TROUGH TRACKING EAST ACROSS WYOMING...
AN INCREASING CHANCE OF THUNDERSTORM ACTIVITY IS EXPECTED THIS EVENING MAINLY
EAST OF THE DIVIDE WITH THE STRONGEST THUNDERSTORMS EXPECTED TO OCCUR OVER
JOHNSON COUNTY. THESE SCATTERED STORMS WILL LIKELY PERSIST WELL INTO THE NIGHT.
ON FRIDAY...MUCH DRIER AIR WILL PUNCH IN FROM THE SOUTHWEST. THIS
NORTHEAST MOVING DRY LINE WILL ACT AS A FOCUS FOR MORE THUNDERSTORM DEVELOPMENT
FRIDAY AFTERNOON WITH THE STRONGEST STORMS AGAIN EXPECTED OVER JOHNSON COUNTY.
MINIMUM RELATIVE HUMIDITY WILL DROP TO THE SINGLE DIGITS IN SWEET WATER COUNTY
SATURDAY AND SUNDAY AS WELL AS OVER THE WIND RIVER BASIN ON SATURDAY. THE
HOTTEST TEMPERATURES OF THE YEAR ARE QUITE POSSIBLE IN MANY AREAS SUNDAY WHEN
HIGH TEMPERATURES ARE EXPECTED TO SOAR INTO THE LOW AND MID 90S AS HIGH
PRESSURE BUILDS INTO THE AREA.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...LIPSON
LONG TERM...WM
AVIATION...MCDONALD
FIRE WEATHER...LIPSON
Hazardous weather outlook, Jul 17, 4:00 AM MST, 13 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
500 AM MDT THU JUL 17 2008

WYZ001>020-022>030-181100-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
500 AM MDT THU JUL 17 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TODAY ACROSS THE NORTH AND EAST.
THUNDERSTORMS IN JOHNSON COUNTY THIS AFTERNOON AND EVENING COULD
BECOME STRONG TO SEVERE WITH VERY GUSTY WIND AND LARGE HAIL THE
PRIMARY THREATS. ISOLATED MAINLY DRY LATE DAY THUNDERSTORMS ARE
EXPECTED OVER THE WEST AND IN THE CENTRAL BASINS THIS AFTERNOON.
STORMS OVER THE CENTRAL BASINS AS WELL AS JOHNSON AND NATRONA
COUNTIES WILL BE CAPABLE OF PRODUCING HEAVY RAIN TONIGHT AS SURFACE
MOISTURE RAPIDLY INCREASES DURING THE EVENING HOURS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ISOLATED THUNDERSTORMS ARE EXPECTED OVER THE FAR NORTH AS WELL AS
EAST OF THE DIVIDE FRIDAY AFTERNOON AND EVENING. ISOLATED SEVERE
THUNDERSTORMS WILL ONCE AGAIN BE POSSIBLE IN JOHNSON COUNTY FRIDAY
AFTERNOON AND EVENING.

SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY WINDS ABOVE 40 MPH...AS WELL
AS HAIL SIZES. THANK YOU.

TEAM RIVERTON

In the hours before

Special weather statement, Jul 17, 3:11 PM MST, 1 hour 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
411 PM MDT THU JUL 17 2008

WYZ002-005-007-172315-
ABSAROKA MOUNTAINS-OWL CREEK AND BRIDGER MOUNTAINS-SOUTHWEST BIG HORN
BASIN-
411 PM MDT THU JUL 17 2008

...SIGNIFICANT WEATHER ADVISORY FOR FREMONT AND HOT SPRINGS
COUNTIES...

AT 410 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THUNDERSTORMS WERE RAPIDLY DEVELOPING NEAR ANCHOR DAM...OR 28 MILES
WEST OF THERMOPOLIS...MOVING SOUTHEAST AT 14 MPH.

PEA SIZE HAIL...AND WINDS AROUND 40 MPH ARE POSSIBLE WITH THESE
STORMS. RAINFALL AMOUNTS AROUND ONE-HALF INCH ARE POSSIBLE WITH THESE
STORMS.

RESIDENTS IN CENTRAL HOT SPRINGS COUNTY...INCLUDING THE LOCATIONS OF
ANCHOR DAM AND HAMILTON DOME...SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.

LAT...LON 4377 10821 4344 10830 4362 10898 4378 10889
TIME...MOT...LOC 2211Z 296DEG 12KT 4364 10876

MCDONALD
Special weather statement, Jul 17, 4:55 PM MST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
555 PM MDT THU JUL 17 2008

WYZ010-011-180030-
NORTHEAST JOHNSON COUNTY-SOUTHEAST JOHNSON COUNTY-
555 PM MDT THU JUL 17 2008

...SIGNIFICANT WEATHER ADVISORY FOR JOHNSON COUNTY...

AT 553 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR I90 EXIT 82...OR 24 MILES EAST OF BUFFALO...
MOVING SOUTHEAST AT 23 MPH.

HALF INCH HAIL...AND WINDS AROUND 40 MPH ARE POSSIBLE WITH THIS
STORM. RAINFALL AMOUNTS AROUND ONE-HALF INCH ARE POSSIBLE WITH THIS
STORM.

RESIDENTS IN EASTERN JOHNSON COUNTY...INCLUDING THE LOCATIONS OF I90
EXIT 82...POWDER RIVER REST AREA...I90 EXIT 88...I90 EXIT 91 AND I90
MILE MARKER 95...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN
FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION
SHOULD SEVERE WEATHER THREATEN.

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.

LAT...LON 4421 10641 4436 10629 4427 10601 4418 10601
      4417 10599 4402 10600 4402 10601
TIME...MOT...LOC 2355Z 298DEG 20KT 4424 10624

AR

The radar

The Riverton/Lander radar (KRIW), 226 km away, was scanning. The volume nearest the first event began at 00:10 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Johnson

When
July 17, 5:10 PM MST
Where
Johnson County, 28.41 mi ESE of Buffalo
Measured
0.75 in hail
Reported by
Public
Coordinates
44.214, -106.158

Penny sized hail fell near exit 88 on Interstate 90.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2008Every state in 2008This day in weather historyWarnings in Wyoming, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 103775.